Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 88, NWS Mobile, AL

July 31, 2018Greene County, Perry County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 31, 2018, 1:30 PM CDT for Greene County, Perry County, Mississippi. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2018, 1:30 PM CDT (18:30 UTC)
Expired
Jul 31, 2018, 2:15 PM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, MS, Perry County, MS

The radar

The Mobile radar (KMOB), 94 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 1:40 PM CDTTSTM WND DMG2 Wnw Hintonville, MSTREES DOWN ON WINGATE ROAD WEST OF HIGHWAY 15.
Jul 31, 1:53 PM CDTTSTM WND DMG2 Wnw New Augusta, MSSEVERAL TREES DOWN ON OLD RIVER RD NEAR NEW AUGUSTA.
Jul 31, 1:55 PM CDTTSTM WND DMG1 Wsw Richton, MSTREES DOWN ON OLD AUGUSTA ROAD NEAR CLAY HILL ROAD.
Jul 31, 1:57 PM CDTTSTM WND DMG5 Ne Richton, MSTREES DOWN ON WILL BEST ROAD OFF OF CAMP EIGHT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2932 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS54 KMOB 311830
SVRMOB
MSC041-111-311915-
/O.NEW.KMOB.SV.W.0088.180731T1830Z-180731T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
130 PM CDT TUE JUL 31 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Perry County in southeastern Mississippi...
  West central Greene County in southeastern Mississippi...

* Until 215 PM CDT.

* At 129 PM CDT, a severe thunderstorm was located over Beaumont, or
  10 miles south of Richton, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Richton, Beaumont and New Augusta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3121 8915 3143 8893 3143 8891 3122 8865
      3095 8914 3100 8914
TIME...MOT...LOC 1829Z 214DEG 23KT 3119 8894 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:35 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 31, 12:35 PM CDT, 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1235 PM CDT Tue Jul 31 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Bulk of convection is currently north of the
terminals. Lowest cig bases at MVFR categories in the near term.
Winds light and variable except gusty in and near passing tsra.
/10

&&

.PREV DISCUSSION... /issued 700 AM CDT Tue Jul 31 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Expect mostly MVFR cigs and visibilties through
01.12z. Could also see brief periods of IFR cigs and visibilties.
Lower cigs and visibilities mostly in scattered to numerous
showers and thunderstorms later this morning continuing through
tonight. Winds will be mostly south to southwest at 5 to 10 knots
through 01.12z. 32/ee

PREV DISCUSSION... /issued 504 AM CDT Tue Jul 31 2018/

NEAR TERM /Now Through Tuesday night/...A much wetter pattern is
expected across the forecast area today and overnight in response
to a deepening upper trof approaching from the west, leading to
good forcing in the mid levels later today and tonight, combined
with a deep moisture column, precip water values from 2 to 2.25,
across much of deep south generally along the northern Gulf
coast. For now we will continue with a limited risk graphic for
minor to nuisance type flooding today and tonight though monitor
this developing situation closely for possible updates if needed.
Through tonight rainfall totals will generally be around 1 to 2
inches across most of the region, especially over northwestern
counties. Both GFS and ECMWF show a slow progression to the east
with the deepening system approaching from the west supporting the
heavy rain threat in the near term pd continuing into Wed.
Currently, SPC also has a marginal risk for severe weather
development through tonight generally for damaging straight line
winds and hail though with plenty of deep moisture in place, near
seasonal instability and limited shear believe the severe threat
will be mostly isolated further south through tonight.

Believe the heavy rain threat will come in two rounds through
tonight with the first round beginning late this morning continuing
through early this evening followed by a second round after midnight
tonight continuing through much of Wed morning. Depending on the
amount of rain the forecast area receives today in the first round
will likely lead to any significant updates if needed for tonight
and later in the week.

Due to cloudy skies and widespread precip high temps today will
likely remain in the middle to upper 80s for all locations. Lows
tonight will be near or just above seasonal norms, ranging from the
lower 70s for most inland areas generally north of of the I-10
corridor, and the middle to upper 70s further south to the immediate
coast. 32/EE

SHORT TERM /Wednesday Through Thursday night/...Sharp mid/upper
level trough that moves toward the forecast area in the near term
will stall from the western Great Lakes southward all the way to
the northwest/north central Gulf of Mexico during the middle part
of the week. A weak surface trough will linger just to the west of
the forecast area during mid week while a surface high pressure
ridge remains to our east. This will maintain a mostly light but
very moist southerly low level wind flow across the region during
the short term period. Precipitable water values are expected to
remain between 1.8 to just over 2 inches, thus periods of heavy
rain will be possible.

With the mid/upper trough located just to our west, models
indicate that several pieces of shortwave energy will round the
base of the trough and lift northeast across our area through the
short term period. While it is difficult to predict the exact
timing and location of these features, they will aid in the
continuation of mostly numerous showers and thunderstorms across
the region Wednesday through late Thursday.

A few stronger storms to briefly severe storms possible through
the short term period, but heavy rainfall will remain the primary
threat. Additional widespread rainfall totals Wednesday through
Thursday night could range from generally 1.0 to 2.0 inches west
of I-65, and from 2.0 to 3.5 inches east of I-65 and over our
coastal counties of Alabama and the western Florida panhandle.
Localized higher amounts, especially along the alabama coast and
the western Florida panhandle up to 5 inches will be possible.

With abundant cloud cover and widespread rains, daytime high
temperatures will be lower than much of the past week, with
daytime highs generally in the mid to upper 80s on both Wednesday
and Thursday. Overnight low temperatures wednesday night and
Thursday night will range from the lower 70s over most of the
interior to the middle 70s along the coast. 12/DS

LONG TERM /Friday Through Monday/...The upper level trough to
our west will remain nearly stationary, but very slowly weaken,
beginning Friday, with mid/upper ridging building into the region
from the east over the weekend and into Monday. Surface high
pressure will also be building in from the east through most of
the mid and late long term period. Kept scattered to numerous
showers and thunderstorms in the forecast through Friday, but
convection less widespread Saturday through Monday as ridging
builds. Isolated to scattered showers and thunderstorms are
forecast over the weekend into Monday, with the best chances
occurring during the daylight hours. High temperatures still in
the 80s on Friday, but return to the 90s Saturday through Monday.
Nighttime low temperatures remain in the low to mid 70s through
the period. 12/DS

MARINE...Main concern through the remainder of the week will be
better coverage of showers and thunderstorms over all marine
locations beginning later this morning continuing through early Fri.
A deepening upper trof approaching from the west combined with deep
atmospheric moisture across much of the northern and central Gulf
will give way to several rounds of heavy precip across the marine
area this week. Wind gusts possibly exceeding 34 knots leading to
locally higher waves, frequent lightning and very heavy rain
reducing visibilties to less than one nautical mile will likely
accompany the stronger thunderstorms through the week. With this
pattern a light to moderate south to southwest wind flow will
continue over the marine area through Fri followed by a light to
moderate east to southeast wind flow over the weekend and into
early next week as the upper trof over the region begins to weaken
and retrograde to the west, combined with a deep upper ridge over
the western Atlantic shifting west, building over the southeast
states and eastern gulf over the weekend. Seas are expected to
build to 3 to 4 feet over the open Gulf waters by Thu due to the
moderate onshore flow and better fetch. 32/EE

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jul 31, 5:16 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
516 AM CDT Tue Jul 31 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-011030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
516 AM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Better coverage of showers and thunderstorms are expected today and
tonight possibly leading to some minor nuisance flooding later today
and overnight. Gusty winds and frequent cloud to ground lightning
will also accompany the stronger thunderstorms through tonight.

There is a moderate risk for dangerous rip currents along the gulf
beaches of Alabama and Northwest Florida through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Better coverage of showers and thunderstorms will continue over the
forecast area Wednesday through early Friday possibly leading to some
localized flooding each day through early Friday. Gusty winds and
frequent cloud to ground lightning will also accompany the stronger
thunderstorms throughout the week.

A moderate risk for rip currents can be expected along the Gulf
beaches of Alabama and Northwest Florida Wednesday through late in
the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-011030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
516 AM CDT Tue Jul 31 2018
Better coverage of showers and thunderstorms can be expected over
the marine area later today and tonight. Periods of very heavy rain
reducing visibilties to less than one nautical mile, frequent
lightning and gusty winds will accompany the stronger storms.

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Better coverage of showers and thunderstorms can be expected over
the marine area later today and tonight. Periods of very heavy rain
reducing visibilties to less than one nautical mile, frequent
lightning and gusty winds will accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Better coverage of showers and thunderstorms can be expected over
the marine area through early Friday. Periods of very heavy rain
reducing visibilties to less than one nautical mile, frequent
lightning and gusty winds will accompany the stronger storms.

In the hours before

Special weather statement, Jul 31, 11:43 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
1143 AM CDT TUE JUL 31 2018

ALZ261-MSZ076-079-311715-
Mobile Inland AL-Greene MS-George MS-
1143 AM CDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE...GEORGE AND SOUTH CENTRAL GREENE COUNTIES UNTIL 1215
PM CDT...

At 1143 AM CDT, the strong thunderstorm was located 10 miles
southwest of Lucedale, moving northeast at 15 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lucedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3106 8853 3085 8833 3073 8855 3073 8873
      3081 8880
TIME...MOT...LOC 1643Z 231DEG 14KT 3079 8868
Special weather statement, Jul 31, 11:46 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
1146 AM CDT TUE JUL 31 2018

ALZ059-060-FLZ205-311715-
Escambia AL-Covington AL-Okaloosa Inland FL-
1146 AM CDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA...SOUTHERN COVINGTON AND NORTHEASTERN OKALOOSA
COUNTIES UNTIL 1215 PM CDT...

At 1146 AM CDT, the strong thunderstorm was located 11 miles
northwest of Laurel Hill, or 17 miles southwest of Andalusia, moving
northeast at 15 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Andalusia, Florala and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8639 3098 8639 3095 8670 3110 8680
      3137 8645 3100 8621
TIME...MOT...LOC 1646Z 231DEG 14KT 3108 8661
Special weather statement, Jul 31, 11:56 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
1156 AM CDT TUE JUL 31 2018

ALZ056>058-060-311730-
Conecuh AL-Butler AL-Covington AL-Crenshaw AL-
1156 AM CDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN BUTLER...SOUTHWESTERN CRENSHAW...EAST CENTRAL CONECUH AND
NORTHWESTERN COVINGTON COUNTIES UNTIL 1230 PM CDT...

At 1156 AM CDT, the strong thunderstorm was located 4 miles east of
McKenzie, or 18 miles northwest of Andalusia, moving northeast at 20
mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Georgiana, McKenzie, Red Level and Dozier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3135 8669 3171 8685 3183 8651 3148 8629
TIME...MOT...LOC 1656Z 238DEG 16KT 3154 8665
Special weather statement, Jul 31, 12:15 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
1215 PM CDT TUE JUL 31 2018

ALZ058-060-311745-
Covington AL-Crenshaw AL-
1215 PM CDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN CRENSHAW AND EASTERN COVINGTON COUNTIES UNTIL 1245 PM CDT...

At 1214 PM CDT, the strong thunderstorm was located 10 miles
southwest of Opp, moving northeast at 25 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Andalusia, Opp, Florala and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3100 8619 3099 8633 3099 8637 3127 8657
      3150 8620
TIME...MOT...LOC 1714Z 231DEG 21KT 3117 8637
Special weather statement, Jul 31, 12:39 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
1239 PM CDT TUE JUL 31 2018

ALZ058-060-311815-
Covington AL-Crenshaw AL-
1239 PM CDT TUE JUL 31 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CRENSHAW AND EASTERN COVINGTON COUNTIES UNTIL 115 PM
CDT...

At 1239 PM CDT, the strong thunderstorm was located 4 miles southwest
of Opp, moving northeast at 25 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Andalusia, Opp and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3151 8620 3111 8619 3099 8636 3127 8657
      3155 8615 3154 8615
TIME...MOT...LOC 1739Z 234DEG 20KT 3124 8632
Special weather statement, Jul 31, 1:11 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
111 PM CDT TUE JUL 31 2018

ALZ052-053-261-MSZ067-075-076-311900-
Clarke AL-Washington AL-Mobile Inland AL-Perry MS-Greene MS-Wayne MS-
111 PM CDT TUE JUL 31 2018

...CLUSTERS OF STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING
COUNTIES... NORTHWESTERN MOBILE...WASHINGTON...SOUTH CENTRAL
CLARKE...PERRY... SOUTHEASTERN WAYNE AND GREENE COUNTIES UNTIL 200
PM CDT...

At 109 PM CDT, Clusters of strong thunderstorm were located from
central Washington county in Alabama to southern Perry county in
Mississippi. Storm motion northeast at 20 mph.

Winds gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Chatom, Leakesville, Saint Stephens, Wagarville, Deer Park, Tibbie,
Beaumont, New Augusta, McLain, State Line, Fruitdale and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is possible with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3118 8915 3166 8816 3127 8780 3128 8782
      3125 8784 3100 8875 3100 8883 3097 8884
      3091 8906 3091 8914
TIME...MOT...LOC 1809Z 238DEG 17KT 3122 8857

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:43 AM CDTSpecial Weather StatementMOBGeorge32 min
Jul 31, 1:11 PM CDTSpecial Weather StatementMOBGreene, Perry49 min
Jul 31, 1:36 PM CDTSevere Thunderstorm WarningMOBGreene, Perry39 min
Jul 31, 2:28 PM CDTSpecial Weather StatementMOBWayne47 min
Jul 31, 2:38 PM CDTAreal Flood AdvisoryMOBWayne3 hr
Jul 31, 3:04 PM CDTFlash Flood WarningMOBWayne3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.